Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 265, NWS Dodge City, KS

August 8, 2023Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 8, 2023, 11:53 PM CDT for Ellis County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2023, 11:53 PM CDT (04:53 UTC)
Expired
Aug 9, 2023, 12:45 AM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 136 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 10:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1845 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

971 
WUUS53 KDDC 090453
SVRDDC
KSC051-090545-
/O.NEW.KDDC.SV.W.0265.230809T0453Z-230809T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1153 PM CDT Tue Aug 8 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Ellis County in central Kansas...

* Until 1245 AM CDT.

* At 1152 PM CDT, a severe thunderstorm was located 7 miles south of
  Ellis, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Yocemento, Antonino, Hays, Toulon and Munjor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3901 9925 3875 9925 3875 9959 3895 9959
TIME...MOT...LOC 0452Z 257DEG 14KT 3882 9956 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO
1 follow-up statement
196 
WWUS53 KDDC 090517
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1217 AM CDT Wed Aug 9 2023

KSC051-090545-
/O.CON.KDDC.SV.W.0265.000000T0000Z-230809T0545Z/
Ellis KS-
1217 AM CDT Wed Aug 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR CENTRAL ELLIS COUNTY...

At 1217 AM CDT, a severe thunderstorm was located near Antonino,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hays, Yocemento, Munjor, Antonino and Toulon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3901 9925 3875 9925 3875 9952 3896 9948
TIME...MOT...LOC 0517Z 278DEG 21KT 3882 9940 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 5:54 PM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, Aug 8, 5:54 PM CDT, 5 hours 59 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
554 PM CDT Tue Aug 8 2023

...Updated Aviation...

.SHORT TERM...(This evening through Wednesday night)
Issued at 133 PM CDT Tue Aug 8 2023

Roughly zonal 500-mb flow remains in place over the central plains
between a ~598dm subtropical ridge over the southern plains and
northern Mexico and weak longwave troughing over southern Canada.
Embedded within the flow is a strong shortwave trough currently
crossing the ID/WY border as per latest water vapor satellite
imagery, and this feature will continue to dig east-southeast
through the short term period. At the surface, southeasterly winds
will modestly increase across southwest KS around a deepening lee
cyclone in eastern CO. These warm trajectories will fail to foster
a warmer afternoon as any warm advection is offset by evaporation
of overnight precipitation, resulting in another afternoon in the
mid-80s for most areas.

Later tonight, the approaching upper level trough will aid in the
development of thunderstorms over northeast CO/far southeast WY
and adjacent areas. Latest CAMs/HREF are in good agreement
suggesting this activity will grow upscale rather quickly into a
mesoscale convective system (MCS) that will track east-southeast
from northeast CO/southwest NE into northwest and central KS. The
southern periphery of this linear complex will sweep through the
northern zones during the overnight period, encountering a
CAPE/shear parameter space supportive of severe hazards, primarily
damaging wind gusts given the expected storm mode. Highest
probability of severe exists along and north of KS-96, however
there is some indication the thunderstorm complex could reach as
far southwest as a Scott City-Dodge City-Medicine Lodge line.
Convective activity will exit stage right before sunrise Wednesday
morning, with lows dropping into the 60s.

In addition to the overnight convection, the upper level trough
will push a cold front southward through the central plains,
reinforcing the cool airmass over southwest KS and promoting
another day of below normal temperatures with afternoon highs
again the 80s. That said, cold advection in the wake of the
boundary along with DNVA behind the departing trough will
eliminate any precipitation chances through the end of the short
term period.

.LONG TERM...(Thursday through Tuesday)
Issued at 228 PM CDT Tue Aug 8 2023

Key Messages: Dry conditions will prevail through the end of the
work week while a slow warming trend commences. Thunderstorm
chances return over the weekend, but widespread severe is not
anticipated.

Medium range ensembles agree dry weather will prevail across
southwest KS through the end of the work week along with a slow
warming trend, as ensemble means show the stronger belt of 500-mb
flow inching just north of the central plains allowing afternoon
highs to increase from the upper 80s/near 90 on Thursday into the
mid-90s Saturday. By Saturday evening, around 20-30 kts of mid-
level flow will support at least weak lee troughing in eastern CO,
promoting moisture return into our area. Additionally, a weak
upper level trough near or just offshore of the southern CA coast
will send weak shortwave disturbances northeastward which will
help initiate thunderstorm complexes in eastern CO that will move
east into western KS Saturday and Sunday evening. Given the fairly
weak 500-mb flow, deep layer shear will be similarly weak,
therefore limiting severe potential, but a few instances of severe
thunderstorms cannot be ruled out.

The increase in precipitation chances will be accompanied by
temperatures cooling back down to below average for late summer as
ensemble means hint at a cold frontal passage Sunday night or
early Monday, with afternoon highs on Monday from the GEFS and
EPS near 90 and the mid-80s, respectively. That said, ensembles
suggest this cooler weather will be short lived as the subtropical
ridge builds back north into the southern and central plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 552 PM CDT Tue Aug 8 2023

Thunderstorms have developed in northeast Colorado and will
continue to move east during the night eventually affecting the
DDC and GCK terminals with VCTS between 06-08Z. HYS will be in
line for the best chance of storms between 05-09Z and some of
these storms could be strong to severe with wind gusts over 50 kts
and large hail potential. Once the storms pass there will be
residual low clouds which could drop the flight category to MVFR
for DDC, GCK, and HYS through 15Z. After 15Z we should have VFR
flight categories and winds will stay breezy out of the north
between 12-18 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  84  60  90 /  40  10   0   0
GCK  62  83  59  90 /  30  10   0   0
EHA  61  85  58  93 /  20   0   0   0
LBL  64  85  60  92 /  10   0   0   0
HYS  63  83  60  91 /  80  30   0   0
P28  69  86  63  89 /  50  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Springer
LONG TERM...Springer
AVIATION...Tatro
Hazardous weather outlook, Aug 8, 5:17 AM CDT, 18 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
517 AM CDT Tue Aug 8 2023

KSZ030-031-043>046-061>066-074>081-084>090-091030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
517 AM CDT Tue Aug 8 2023 /417 AM MDT Tue Aug 8 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Another round of strong to severe thunderstorms is likely late
tonight as a strong storm system approaches western Kansas. The
main severe weather risk will be damaging straight line winds to
70 mph and large hail quarter to ping pong size. The region at
greatest risk for these hazards is north and east of a Dighton to
Jetmore to Stafford line during the late night hours after 10 PM
CDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

After a break from organized severe weather risk, the pattern will
become active again by the weekend. Multiple rounds of strong to
severe thunderstorms and heavy rainfall will be likely across the
western Kansas region from Friday Night into the weekend.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed late tonight across portions of west
central into central Kansas.

In the hours before

Special weather statement, Aug 8, 11:20 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1120 PM CDT Tue Aug 8 2023

KSZ030-031-090500-
Trego KS-Ellis KS-
1120 PM CDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of southeastern Trego
and northwestern Ellis Counties through MIDNIGHT CDT...

At 1120 PM CDT, Doppler radar was tracking a strong thunderstorm near
Riga, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Riga around 1135 PM CDT.
  Ellis around 1140 PM CDT.

Other locations in the path of this storm include Yocemento.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and west central Kansas.

&&

LAT...LON 3876 9973 3892 9983 3911 9946 3886 9932
TIME...MOT...LOC 0420Z 244DEG 20KT 3888 9970

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 11:20 PM CDTSpecial Weather StatementDDCEllis40 min
Aug 9, 12:20 AM CDTSpecial Weather StatementDDCTrego40 min
Aug 9, 12:24 AM CDTSpecial Weather StatementDDCScott51 min
Aug 9, 12:28 AM CDTSpecial Weather StatementDDCLane47 min
Aug 9, 12:38 AM CDTSevere Thunderstorm WarningDDCEllis, Rush52 min
Aug 9, 12:51 AM CDTSevere Thunderstorm WarningDDCLane, Ness39 min
Aug 9, 1:22 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCNess, Trego38 min
Aug 9, 1:25 AM CDTSpecial Weather StatementDDCRush50 min
Aug 9, 1:31 AM CDTSevere Thunderstorm WarningDDCEllis, Rush32 min
Aug 9, 1:53 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCHodgeman, Ness, Pawnee, Rush52 min
Aug 9, 2:33 AM CDTSevere Thunderstorm WarningDDCPawnee, Rush57 min
Aug 9, 3:21 AM CDTSevere Thunderstorm WarningDDCPawnee, Stafford54 min
Aug 9, 10:48 AM CDTSpecial Weather StatementDDCHamilton27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.